Colorado, 2024

Hail and Damaging Wind in Colorado, August 17, 2024

August 17, 2024 · NWS GLD · 2 events in 1 county or zone

A lone thunderstorm developed in Kit Carson county during the afternoon hours producing a 62 mph wind gust and penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone thunderstorm developed in Kit Carson county during the afternoon hours producing a 62 mph wind gust and penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 17, 12:29 PM MST, 38 minutes earlier. Its key messages:

  • Warm and relatively dry conditions over the weekend. Both days have low chances for storms. If storms develop, a severe storm or two is possible, favoring counties along the Colorado border.
  • Some uncertainty with next week's pattern, but currently could favor above average temperatures to begin the week.
Area forecast discussion, Aug 17, 12:29 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
129 PM MDT Sat Aug 17 2024

.KEY MESSAGES...

- Warm and relatively dry conditions over the weekend. Both days
  have low chances for storms. If storms develop, a severe storm
  or two is possible, favoring counties along the Colorado
  border.

- Some uncertainty with next week's pattern, but currently could
  favor above average temperatures to begin the week.

&&

.UPDATE...
Issued at 125 PM MDT Sat Aug 17 2024

Update to forecast sent, with the addition of a 20% chance for
isolated storms this afternoon in Colorado, that may stretch
into the Hwy 27 corridor into early evening. The cap over KS/NE
has begun to push east away from the CO border. SPC mesoscale
analysis is showing SBCape around 2000-3500 j/kg from Hwy 27
west and DCape around 2000 j/kg. Low/mid level lapse rates
around 8-8.5 c/km. Cumulus has begun to pop up around/just east
of surface trough just west of the cwa.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 252 AM MDT Sat Aug 17 2024

For the short term period, warm and mostly dry days are forecast.
Will need to see how long fog and cloud cover can linger tomorrow
and if it will have an impact.

Current observations show clear skies across the area with weak
southerly winds. Skies should stay clear across the area with the
upper ridge axis shifting over the area. The only exception may be
some fog this morning in northeastern parts of the area if
temperatures can cool closer to dewpoints. With sunny skies today
and the ridge axis shifting over, temperatures should warm into the
mid 90's today unless more moisture remains in the area than
forecast (similar to yesterday). If more moisture does linger over
the area, not only will temperatures probably be a few degrees
cooler, but storm chances will increase. The current forecast brings
in some drier air from the west to mix and lower dewpoints across
the western half of the area. If not enough dry air moves in, then
storms will be more likely to form off the higher terrain in Eastern
Colorado with weak surface convergence forecast along the low
pressure center. A severe storm or two would be possible then with
hail up to golf ball (40kt shear, CAPE around 2000 J/KG, and mid
level lapse rates around 8 C/KM) and wind gusts up to 65 mph DCAPE
greater than 1200 J/KG, little support from higher level winds).
However, the current forecast keeps the area clear with storms
staying west and north of the area. This evening and tonight would
then see a mix of clouds and clear skies with the storms outside of
the area. The low level flow is forecast to become more easterly as
the night goes on and allow moisture to move back into the area.
With this, fog and low stratus clouds could develop. Between the
cloud cover and increasing dewpoints, lows tomorrow are forecast to
be in the mid to upper 60's.

Tomorrow, the upper ridge is forecast to shift its axis a little
closer to the area and amplify a bit. This generally would have led
to an increase in forecast highs for the day. However, the
forecasted moisture leading to potential fog and cloud cover has put
a damper on temperatures. For locales that linger in cloud cover and
fog for a majority of the day (currently favoring NW Kansas and SW
Nebraska), highs may only warm into the 80's including the low 80's.
If the fog/cloud cover doesn't form or breaks early, temperatures
across the area would then be in the mid to upper 90's with some
100's possible south of US 40. In regard to storm potential, the
lingering surface low pressure and northwest flow aloft will provide
some forcing for storms to develop tomorrow. The favored area is
Eastern Colorado and adjacent counties during the afternoon and
evening hours. As for easterly progression, the subsidence aloft
will provide some dampening, but the big contributor will be the
early cloud cover. The more areas that have their temperatures
impacted by cloud cover, the more of the area that will be
relatively stable and inhibit storm progression. There are some
suggestions of earlier convection east of the area which could send
some outflow boundaries into the area and allow a few quick storms
to develop, but that's a little difficult to determine at this
point. Severe weather will be possible and currently looks to be our
usual summer setup, Eastern Colorado and adjacent counties favored
with one to two severe storms possible. Threats look to just be wind
and hail, though magnitude varies depending on which guidance you
look at. Tomorrow night, fog will be possible again with continued
easterly low level flow. Lows will likely be in the mid to upper
60's again.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 1203 PM MDT Sat Aug 17 2024

Current long term guidance(GFS/ECMWF) continues to show the main wx
focus in the extended period strong 500mb ridging through the Plains
region. Some amplification does occur during next week, along with
differences in ridge axis placement, especially for the latter
portion of next week. These differences will allow for a W/SW flow
aloft. There will be several shortwaves that move up along the
western side of the ridge each day, bringing in monsoonal moisture.

With a strong surface ridge in place over the eastern portion of the
country, and a persistent low/trough over the western CWA near the
CO/KS border, there will be chances for rw/trw to occur, mainly late
Wednesday onward. Best timing looks to be in the evening timeframe.
With the synoptic setup as mentioned, best chances for precipitation
will occur west of Highway 25, especially along/west of Highway 27.
The area will be looking at a 25-40% chance for convection west of
Highway 25 Thursday night, and a 15-20% chance otherwise.

Southerly flow at the surface, combined with W/SW flow aloft, and
850mb temps approaching +28c to +32c some days, will give the area a
week of above normal temperatures.

For temps, looking for highs to range in the 90s each day. Depending
on the extent of cloud cover from precip each day, forecasted highs
could approach/be around 100F in spots. If so, some locales could
approach near record temps. Overnight lows will range in the 60s
each night, warmest east of Highway 25. Some locales along/east of
Highway 83 Fri-Sat nights may only drop to the 70F mark.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1121 AM MDT Sat Aug 17 2024

For KGLD & KMCK... VFR conditions are forecast for the period.
Near surface winds are forecast to generally be out of the
east-southeast at 10 mph or less (short of an occasional gust
to 17-20kts). Otherwise, the only potential hazard is some fog
and low stratus towards the end of the period, but low
confidence on so have left out for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...KAK
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Aug 17, 1:04 PM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
204 PM MDT Sat Aug 17 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
204 PM MDT Sat Aug 17 2024 /304 PM CDT Sat Aug 17 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few isolated to strong storms are possible this afternoon and
evening. Winds 60 to 70 mph and hail up to 2 inches are possible.
The focus will be mainly in Colorado, but could push eastward
towards Highway 27.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Sunday afternoon and evening, there is a low chance for a severe
storm or two in Eastern Colorado and adjacent counties. Large hail
and damaging wind gusts are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 17, 12:56 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
156 PM MDT Sat Aug 17 2024

COZ091-172030-
Kit Carson County CO-
156 PM MDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KIT CARSON COUNTY
THROUGH 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Vona, or 7 miles northeast of Seibert, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Kit Carson
County.

This includes Interstate 70 in Colorado between mile markers 406 and
422.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 10290 3948 10286 3947 10250 3921 10257
TIME...MOT...LOC 1956Z 280DEG 12KT 3938 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 17, 1:07 PM MST
Where
Kit Carson County, 10.15 mi NNW of Vona
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -102.800

Hail, Kit Carson

When
August 17, 2:17 PM MST
Where
Kit Carson County, 10.24 mi N of Stratton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.447, -102.577

Penny size hail along with heavy rain but no wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202142, 1202143.